|AIDS Diagnosis with Low TCell Count & High Viral Levels
Aug 14, 2013
My brothers is 43 years old, was admitted to the hospital with pneumonia which turned out to be PCP and he was diagnosed with AIDS. He was released from the hospital and given medications for the PCP. The Dr told him he probably got AIDS about 2 years ago. He was tested 3 years ago and it was negative. When he was released his tcell count is 30 and and viral levels in the millions. Will he be able to be treated for AIDS and get his levels up/down or should we be expecting the worse? He's not telling us much and there is so much information out there we aren't sure what is correct.
| Response from Mr. Vergel
I am sorry that your brother has had these health issues. I understand why you would worry about him.
HIV antiretrovirals can increase CD4 cell counts by at least 100 cells/ml and decrease viral load to undetectable levels within 2-6 months. His challenge will be to take his meds every day and to watch for any inflammatory response while his immune system is regenerating. IRIS may occur in people who start HIV medications with low CD4 cells under 50-100 cells/ml. Luckily, physicians know how to manage it if the patient reports it (some may think they have the flu) IRIS: A Concern for People Starting HIV Therapy
You are a good sister for watching over him. Good luck and I hope he allows your support and concern.
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.